Depression may be early sign of Parkinsonís disease
(29 April 2007: VIDYYA MEDICAL NEWS SERVICE) -- Depression may be an early symptom of Parkinsonís disease, according to research that will be presented at the American Academy of Neurologyís 59th Annual Meeting in Boston, April 28 Ė May 5, 2007.
The study looked at whether people who are taking antidepressant medications are more likely to develop Parkinsonís disease than people who are not taking the medications. It found that, in the year before their Parkinsonís disease was diagnosed, people who were taking antidepressants were nearly twice as likely to develop Parkinsonís disease as those who were not taking antidepressants.
ďThis should not be interpreted as evidence that antidepressants cause Parkinsonís disease,Ē said Miguel Hernan, MD, DrPH, of Harvard School of Public Health in Boston. ďThe relationship is only apparent in the year before the onset of the disease, which suggests that depression is an early symptom of the disease.Ē
For the study, researchers examined a database of more than three million people in the United Kingdom and identified 1,052 people with Parkinsonís disease and matched them with 6,634 people without the disease. Then they looked at antidepressant use before the onset of Parkinsonís disease.
The increased risk of developing Parkinsonís in the year before diagnosis was true for both men and women, across age groups, and for those who used both types of antidepressants, tricyclic antidepressants and SSRIs, or selective serotonin reuptake inhibitors.
The American Academy of Neurology, an association of over 20,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as Alzheimerís disease, epilepsy, multiple sclerosis, Parkinsonís disease, and stroke.
For more information about the American Academy of Neurology, visit http://www.aan.com.
Return to Vidyya Medical News Service for 29 April 2007
© Vidyya. All rights reserved.